Kentucky, 2007

Hail and Damaging Winds in Kentucky, June 24, 2007

June 24, 2007 · NWS LMK · 4 events in 3 counties and zones

A frontal boundary and an upper level impulse acted together to produce some much needed rain over central Kentucky. However, it also produced some severe thunderstorms that caused structural damage over south central Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$53,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A frontal boundary and an upper level impulse acted together to produce some much needed rain over central Kentucky. However, it also produced some severe thunderstorms that caused structural damage over south central Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 24, 12:02 PM CST, 28 minutes earlier.

Area forecast discussion, Jun 24, 12:02 PM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
202 PM EDT SUN JUN 24 2007

.AVIATION (18Z TAFS)...

LARGE AREA OF SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS CONTINUES TO
TRACK NORTHEAST THROUGH THE NORTHERN HALF OF LMK FORECAST AREA. MAIN
ISSUE WITH THIS AREA IS REDUCED VSBSY - 2SM BEING THE COMMON
REDUCTION FM FTK TO SDF AND LOU...WITH CIGS DOWN TO 020 AS WELL.
ANOTHER AREA SHOULD MOVE INTO SDF BETWEEN 19 AND 20Z.

OF GREATER CONCERN IS THE AREA TO SOUTH OF THE LARGE PRECIPITATION
SWATH...WHERE THINNING/CLEARING CLOUDS HAVE ALLOWED DESTABILIZATION
TO BEGIN.  TSRA ALONG AND SOUTH OF TN BORDER AREA STARTING TO
DEVELOP SINCE 17Z.  THESE SHOULD EXPAND AND MOVE INVOF BWG BY
23Z...WITH WIND AND HAIL MORE OF A THREAT THAN FARTHER N.  OTHER
THAN SOME DEVELOPING CU...LEX SHOULD BE FAIRLY QUIET THE NEXT FEW
HOURS...BUT THE LINE OF STORMS DEVELOPING SOUTH OF BWG IS EXPECTED
TO MOVE E THIS EVENING AND WILL MOVE THROUGH LEX OVERNIGHT.

JBS

&&

.PREVIOUS DISCUSSIONS...

.UPDATED 1430Z...

PERSISTENT CONVECTION ON INDIANA SIDE OF THE OHIO RIVER AND
REDEVELOPMENT OVER WESTERN KENTUCKY WILL KEEP PREVENT MUCH WARM-UP
OVER THE NORTHERN PART OF FORECAST AREA...SO HAVE EDGED TEMPERATURES
DOWN A BIT...ALONG WITH INCREASING POPS.  UNLESS CLOUDS START TO
ERODE FROM THE SOUTH ALLOWING AIRMASS TO DESTABILIZE MORE...STORMS
SHOULD REMAIN BELOW SEVERE LIMITS AND BE A WELCOME RELIEF TO
THIRSTY VEGETATION.

JBS

.SHORT TERM (TODAY AND TONIGHT)...

06Z INFRARED SATELLITE PICTURES INDICATE SOME COOLING TOPS
ASSOCIATED WITH CONVECTION MOVING INTO THE WESTERN PORTION OF THE
COUNTY FORECAST AREA. THERE IS NOT MUCH SUPPORT TO KEEP THE
CONVECTION GOING SO WE EXPECT THESE STORMS TO GRADUALLY DIMINISH
OVER THE NEXT FEW HOURS.

SHORT TERM MODELS INCLUDING THE LOCALLY RUN WRF INDICATE INCREASED
CONVECTION AGAIN THIS AFTERNOON WITH THE GREATEST THREAT WEST OF
INTERSTATE 65. WE WILL HOLD POPS IN THE CHANCE CATEGORY TODAY BUT
WILL INCREASE POPS TO 40% OVER THE WEST... CLOSER TO THE UPPER LEVEL
LOW CENTERED NEAR STL.

WITH THE EXPECTED CLOUD COVER AND PRECIPITATION WE WILL HOLD
AFTERNOON TEMPERATURES IN THE 80S WITH THE HIGHEST READINGS EXPECTED
OVER THE EASTERN PORTION OF THE FORECAST AREA.

THE PRECIPITATION SHOULD GRADUALLY END TONIGHT AS WARMER MID LEVEL
TEMPERATURES BEGIN TO WORK IN FROM THE EAST.  --JA

.IN THE EXTENDED (MONDAY THROUGH SATURDAY)...

THE WEATHER REGIME IN THE EXTENDED FORECAST ACROSS THE LOWER OHIO
VALLEY CAN BE BROKEN DOWN INTO TWO PERIODS. HOT AND HUMID MONDAY
THROUGH LATE WEDNESDAY...TRANSITIONING ON THURSDAY TO A COOLER AND
LESS HUMID START TO NEXT WEEKEND.

MONDAY THROUGH WEDNESDAY...

THE WEAK UPPER TROUGH ACROSS THE LOWER MISSISSIPPI VALLEY FORECAST
FOR SUNDAY WILL ESSENTIALLY DISAPPEAR AS STRONG RIDGING WILL BEGIN
TO DEVELOP ACROSS THE EASTERN HALF OF THE COUNTRY IN RESPONSE TO A
TROUGH MOVING ACROSS THE NORTHERN ROCKIES. BY TUESDAY AFTERNOON THIS
EASTERN RIDGE WILL STRENGTHEN EVEN FARTHER...BECOMING CENTERED OVER
THE MID ATLANTIC STATES AND THE SOUTHERN APPALACHIANS. BROAD
SOUTHERLY FLOW FROM THE GULF WILL OVERSPREAD ALL OF THE CENTRAL
PORTION OF THE COUNTRY AND BRING DEWPOINTS INTO THE MID TO UPPER 60S
TO MUCH OF KENTUCKY AND INDIANA. NIGHTS WILL BECOME MUGGY AND LOWS
MAY STAY AT OR ABOVE 70 THROUGHOUT THIS PERIOD.

WILL CONTINUE ONGOING CHANCE FOR SCATTERED POP-UP THUNDERSTORMS
MONDAY AFTERNOON. FORECAST SOUNDINGS SHOW A LACK OF AN INHIBITING
CAP...SOME CAPE...AND BASICALLY A MOIST ADIABATIC LAPSE RATE DURING
THE AFTERNOON. SHOULD STORMS DEVELOP...PRECIPITABLE WATER VALUES OF
1.75 INCHES AND THE EXPECTED SLOW MOVEMENT OF ANY CELLS MAY BRING
ISOLATED HEAVY RAINS. EXPECT THAT TUESDAY AND WEDNESDAY WILL HAVE A
DIMINISHED THREAT FOR STORMS DUE TO PROXIMITY OF STRENGTHENING RIDGE
OVERHEAD. ALTHOUGH AFTERNOON HIGHS SHOULD REACH THE LOWER 90S MONDAY
AND TUESDAY...RECENT SPOTTY RAINS AND OUR HUMID AIRMASS SHOULD
PREVENT HIGH TEMPERATURES FROM GETTING OUT OF HAND.

THURSDAY THROUGH SATURDAY...

BEGINNING LATE WEDNESDAY...UPPER PATTERN WILL CHANGE AS AN OMEGA
BLOCK BEGINS TO FORM WITH RIDGING CENTERED ACROSS THE CANADIAN FRONT
RANGE. BOTH THE ECMWF AND THE GFS ENSEMBLES AGREE WELL WITH THIS.
WITH THIS DEVELOPING BLOCK...DOWNSTREAM TROUGHING IS FORECAST TO
DEVELOP ACROSS THE GREAT LAKES. COOLER...LESS HUMID AIR WILL PUSH
TOWARDS THE LOWER OHIO VALLEY. ALTHOUGH TRYING TO TIME A COLD FRONT
IS TRICKY THIS FAR OFF...AS OF NOW HIGH PRESSURE BUILDING INTO THE
UPPER MIDWEST WILL PUSH THE FRONT THROUGH OUR AREA BY FRIDAY.

PERHAPS THE BEST CHANCE OF RAIN THIS WEEK WILL ARRIVE THURSDAY AND
THURSDAY NIGHT ALONG AND AHEAD OF THIS FRONT. WILL CONTINUE ONGOING
FORECAST OF 40 POPS THURSDAY...DECREASING BY FRIDAY MORNING. BY
EARLY SATURDAY THE COLD FRONT SHOULD LIE TO OUR SOUTH ACROSS THE
TENNESSEE VALLEY. HIGH PRESSURE IN THE WESTERN GREAT LAKES WILL
SWITCH OUR WINDS TO THE NORTH.  JSD

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jun 24, 10:28 AM CST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1228 PM EDT SUN JUN 24 2007

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-242000-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
1228 PM EDT (1128 AM CDT) SUN JUN 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL PRODUCE AREAS OF HEAVY RAINFALL AS
THEY MOVE NORTHEAST ACROSS CENTRAL KENTUCKY AND SOUTHERN INDIANA
THIS AFTERNOON. WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...
SOME OF THE STRONGER STORMS COULD PRODUCE PRODUCE HAIL UP TO 3/4
INCH...ALONG WITH ISOLATED WIND GUSTS IN EXCESS OF 50 MPH. THE MOST
LIKELY AREA FOR THE STRONGEST STORMS WOULD BE ALONG THE WESTERN
KENTUCKY PARKWAY.

THE GREATEST THREAT FROM MOST OF THE THUNDERSTORMS TODAY WILL BE
REDUCED VISIBILITY IN BRIEF HEAVY DOWNPOURS AND CLOUD TO GROUND
LIGHTNING.  PONDING OF WATER IN LOW-LYING AREAS CAN ALSO BE EXPECTED
WITH THE HEAVIER DOWNPOURS.

THUNDERSTORM COVERAGE IS EXPECTED TO DECREASE TONIGHT ACROSS THE
OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED WEDNESDAY THROUGH FRIDAY AS A
COOL FRONT APPROACHES AND MOVES THROUGH THE LOWER OHIO VALLEY. THOSE
STORMS SHOULD BE STRONGEST AND MOST WIDESPREAD LATE THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

JA/JSD

In the hours before

Local storm report, Jun 24, 6:53 AM CST, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
853 AM EDT SUN JUN 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     BARDSTOWN               37.81N 85.46W
06/23/2007                   NELSON             KY   TRAINED SPOTTER

            TWO TREES DOWN.

&&

MRC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Logan

When
June 24, 12:30 PM CST
Where
Logan County, Adairville
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
Fire Department/Rescue
Coordinates
36.670, -86.850

The top floor of a two story business building on Main Street was blown 75 to 100 yards from the base of the building. The damaged section was of wood frame and sheet metal construction. The intact lower floor was brick construction.

Hail, Warren

When
June 24, 1:35 PM CST
Where
Warren County, Gotts
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
36.970, -86.300

Thunderstorm Wind, Mercer

When
June 24, 5:05 PM EST
Where
Mercer County, Mayo
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.870, -84.930

Trees and power lines were downed.

Lightning, Mercer

When
June 24, 5:15 PM EST
Where
Mercer County, Salvisa
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
37.920, -84.870

Lightning destroyed a small outbuilding.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2007Every state in 2007This day in weather historyWarnings in Kentucky, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 29650, 29627, 29668, 29639.